Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is an uncommon systemic allergic reaction, which usually occurs due to a specific medication. The most common presentation is fever, skin eruption, and lymphadenopathy that presents two to eight weeks after exposure to the culprit drug. In some cases, evidence of internal organ involvement including renal failure, respiratory symptoms, or liver involvement may present. These symptoms may present weeks to months after the exposure or even discontinuing the drug, which makes the diagnosis challenging. This report presents a young man with first presentation of icter and elevated liver enzymes, whose laboratory and imaging studies failed to diagnose the disease. A liver biopsy was performed and the pathologist reported hepatocellular carcinoma (HCC). A high level of serum alpha-fetoprotein was consistent with the histologic findings, but concerning the uncommon clinical setting, the pathologic specimen was reviewed by another pathologist, which reported hepatocyte regeneration following hepatitis. This finding was consistent with elevated serum alpha-fetoprotein. A retrospective review revealed the history of using ceftriaxone nine months before the presentation and his final diagnosis was the DRESS syndrome with a dramatic response to corticosteroid treatment.
- Descamps V, Ranger-Rogez S. DRESS syndrome. Joint Bone Spine. 2014;81(1):15-21. doi: 10.1016/j.jbspin.2013.05.002. [PubMed: 23816504].
- Corneli HM. DRESS syndrome: Drug reaction with eosinophilia and systemic symptoms. Pediatr Emerg Care. 2017;33(7):499-502. doi: 10.1097/PEC.0000000000001188. [PubMed: 28665896].
- Kimura I, Takahashi K. Inflammatory role of eosinophil in allergic reactions. Nippon Rinsho. 1993;51(3):651-6.
- Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (drug rash with eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg. 1996;15(4):250-7. doi: 10.1016/s1085-5629(96)80038-1. [PubMed: 9069593].
- Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol. 2013;68(5):693 e1-14. quiz 706-8. doi: 10.1016/j.jaad.2013.01.033. [PubMed: 23602182].
- Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: A literature review. Am J Med. 2011;124(7):588-97. doi: 10.1016/j.amjmed.2011.01.017. [PubMed: 21592453].
- Chen YC, Chang CY, Cho YT, Chiu HC, Chu CY. Long-term sequelae of drug reaction with eosinophilia and systemic symptoms: A retrospective cohort study from Taiwan. J Am Acad Dermatol. 2013;68(3):459-65. doi: 10.1016/j.jaad.2012.08.009. [PubMed: 22959230].
- Kardaun SH, Sekula P, Valeyrie-Allanore L, Liss Y, Chu CY, Creamer D, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol. 2013;169(5):1071-80. doi: 10.1111/bjd.12501. [PubMed: 23855313].
- Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist? Br J Dermatol. 2007;156(3):609-11. doi: 10.1111/j.1365-2133.2006.07704.x. [PubMed: 17300272].
- Ichai P, Laurent-Bellue A, Saliba F, Moreau D, Besch C, Francoz C, et al. Acute liver failure/injury related to drug reaction with eosinophilia and systemic symptoms: Outcomes and prognostic factors. Transplantation. 2017;101(8):1830-7. doi: 10.1097/TP.0000000000001655. [PubMed: 28207633].
- Chen YC, Chiu HC, Chu CY. Drug reaction with eosinophilia and systemic symptoms: a retrospective study of 60 cases. Arch Dermatol. 2010;146(12):1373-9. doi: 10.1001/archdermatol.2010.198. [PubMed: 20713773].
- Um SJ, Lee SK, Kim YH, Kim KH, Son CH, Roh MS, et al. Clinical features of drug-induced hypersensitivity syndrome in 38 patients. J Investig Allergol Clin Immunol. 2010;20(7):556-62. [PubMed: 21313995].
- Uhara H, Saiki M, Kawachi S, Ashida A, Oguchi S, Okuyama R. Clinical course of drug-induced hypersensitivity syndrome treated without systemic corticosteroids. J Eur Acad Dermatol Venereol. 2013;27(6):722-6. doi: 10.1111/j.1468-3083.2012.04547.x. [PubMed: 22540194].
- Funck-Brentano E, Duong TA, Bouvresse S, Bagot M, Wolkenstein P, Roujeau JC, et al. Therapeutic management of DRESS: A retrospective study of 38 cases. J Am Acad Dermatol. 2015;72(2):246-52. doi: 10.1016/j.jaad.2014.10.032. [PubMed: 25592341].
- Davern TJ. Drug-induced liver disease. Clin Liver Dis. 2012;16(2):231-45. doi: 10.1016/j.cld.2012.03.002. [PubMed: 22541696].